Tornadoes · United States · Kansas · 2006

F1 tornado, Russell, Kansas, September 21, 2006

This F1 tornado ran 6.0 miles across Russell County on September 21, 2006, touching down at 1:53 PM CDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 21, 2006
Touchdown
1:53 PM CDT (18:53 UTC)
Path length
6.0 miles (9.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Russell County
Touchdown point
38.820, -98.930
Lift-off point
38.880, -98.850
Record number
884

What the Weather Service recorded

The tornado moved NNE along the west side of Russell and damaged two sheds, blew the roof from an oil field pipeline building, and blew the windows out of a home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Sep 21, 11:24 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 21, 11:24 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT THU SEP 21 2006

.UPDATE...
QUITE A DYNAMIC SYSTEM IS WRAPPING UP ACROSS WRN KS AT THIS
TIME...WITH MOST AREAS HAVING NO TROUBLE REACHING WIND ADVISORY
CRITERIA. CURRENT SATELLITE SHOWS DRY SLOT WORKING ACROSS SWRN
KS...WITH SURFACE OBS SHOWING A WELL DEFINED DRY LINE PUSHING
THROUGH DDC.  A THIN SLIVER OF MID-UPPER 50S DEWPOINTS OUT AHEAD OF
THE DRYLINE ACROSS PORTIONS OF SRN AND CEN KS.

WILL SEE A LULL IN THE PRECIP FOR THE MID-DAY TIME FRAME...BEFORE
FOCUS QUICKLY SHIFTS TO DRYLINE AS IT QUICKLY MOVES TO NEAR I-135 BY
AROUND 21Z.  TIMING OF THIS BOUNDARY AND AMOUNT OF LOW LEVEL
MOISTURE THAT CAN GET PULLED INTO THIS SYSTEM WILL BE CRITICAL FOR
SEVERE WEATHER CHANCES FOR THIS AFTERNOON.  CURRENTLY NOT ALOT OF
SBCAPE TO SPEAK OF...AT THIS TIME...BUT EXPECT THIS TO CHANGE AS
HEATING JUST ALONG AND AHEAD OF THE DRYLINE INCREASES INSTABILITY.
EVEN WITH THAT SAID...WORKSTATION-WRF SHOWS INSTABILITY WILL BE
MARGINAL AT BEST...REACHING TO NEAR 1000 J/KG IN CEN KS. MID-UPPER
LEVEL DYNAMICS WILL MORE THAN MAKE UP FOR LACK OF INSTABILITY FOR A
SEVERE CHANCE THIS AFTERNOON AS COLD CORE OF THE UPPER LOW MOVES
ACROSS THE AREA THIS AFTERNOON...HELPING TO STEEPEN THE LAPSE RATES
AND INCREASE 0-6KM SHEAR INTO THE 55-60 KT RANGE. BUT SEVERE THREAT
WILL BE MARGINAL AT BEST...GIVEN WEAK INSTABILITY.  WILL STILL
INCLUDE A MENTION OF A POSSIBLE TORNADO IN THE HWO AS LOW LEVEL
WINDS ACTUALLY BACK JUST AHEAD OF THE DRYLINE...INCREASING 0-1KM SR
HELICITY TO NEAR 500.  SO ANY LOW TOPPED SUPERCELL THAT CAN DEVELOP
IN AND NEAR THE UPPER LOW CENTER COULD STILL PRODUCE AN ISOLATED
TORNADO THREAT.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT THU SEP 21 2006/

DISCUSSION...
FORECAST CONCERNS...
WIND MACHINE AND SEVERE POTENTIAL TODAY...

VIGOROUS UPPER LOW NOW SPINNING ALONG THE COLORADO/NEW MEXICO
BORDER EARLY THIS MORNING WILL EJECT EAST-NORTHEAST WITH A
SLIGHT NEGATIVE-TILT ACROSS EASTERN KANSAS BY THIS EVENING.
THE ASSOCIATED DEEP SURFACE LOW CENTER WILL TRACK FROM WESTERN
INTO NORTH CENTRAL KANSAS THROUGH THE DAY...THEN ACROSS
SOUTHEAST NEBRASKA TONIGHT. THE RESULTING TIGHT SURFACE
GRADIENT WILL LIKELY RESULT IN SOUTHERLY WINDS AT OR ABOVE
WIND ADVISORY CRITERIA FOR PARTS OF THE DAY ACROSS MUCH OF
CENTRAL AND SOUTHEAST KANSAS. STRONGEST WINDS WILL LIKELY
TRANSLATE FROM CENTRAL KANSAS AROUND MIDDAY INTO THE SOUTHEAST
DURING THE AFTERNOON...WITH WINDS LESSENING IN THE RUSSELL AND
GREAT BEND AREAS LATE...AS SURFACE LOW NEARS THIS AREA. DESPITE
STRONG DYNAMICS/DEEP VERTICAL WIND SHEAR TODAY...THE LOW LEVEL
MOISTURE RETURN WILL REMAIN RATHER MODEST WITH CAPE VALUES
GENERALLY 1000 J/KG OR LESS. THE DEVELOPMENTAL DRY SLOT IS STILL
FORECAST TO SWEEP NORTHEAST ACROSS SOUTH CENTRAL KANSAS BY MIDDAY.
THE DRY MID LEVEL AIR AND COLD ADVECTION ARRIVING IN THE AFTERNOON
WILL STEEPEN LAPSE RATES ACROSS PORTIONS OF CENTRAL KANSAS INTO
THE FLINT HILLS. HOWEVER MODEL SIGNALS SUGGEST THAT AIRMASS WILL
BECOME SATURATED NEAR 850MB LEVEL...WITH STRATOCU CEILINGS LIKELY
LIMITING SURFACE HEATING INTO THE AFTERNOON. EVEN SO...THE STRONG
FORCING AHEAD OF THE APPROACHING TROF AND ASSOCIATED UPPER JET
DYNAMICS WILL LIKELY BE SUFFICIENT FOR LOW-TOPPED SUPERCELL STORMS
ALONG THE DRYLINE FRONT...WHICH WILL SWEEP EAST-NORTHEAST ACROSS
CENTRAL KANSAS THROUGH MID-AFTERNOON...THEN ACROSS THE FLINT
HILLS DURING THE LATE AFTERNOON/EARLY EVENING. CONSIDERING THE
STRENGTH OF THE SYNOPTIC WINDS TODAY...IT WILL NOT TAKE MUCH FOR
THE SUPER-IMPOSED CONVECTION TO TRANSLATE SOME OF THE MOMENTUM
DOWNWARD FROM THE 50-60KT SOUTHERLY WINDS A FEW THOUSAND FEET TO
THE SURFACE. HAVE ALREADY SEEN A BIT OF THIS ON A LIMITED SCALE
WITH CONVECTION EARLY THIS MORNNG. SOME LARGE HAIL IS ALSO
EXPECTED...WITH A CONDITIONAL RISK FOR A FEW TORNADOES...IF A BIT
MORE SURFACE HEATING RESULTS...WHICH COULD INCREASE 0-3KM CAPE
VALUES THIS AFTERNOON.

AFTER THIS EVENING...CONVECTIVE CHANCES WILL CONTINUE FOR
EXTREME SOUTHEAST KANSAS INTO FRIDAY...AS SURFACE FRONT STALLS
JUST TO THE SOUTH OF THE AREA...AWAITING NEXT SHORTWAVE WHICH
WILL DIVE ACROSS THE INTER-MOUNTAIN WEST. THIS SYSTEM WILL
SHEAR EASTWARD ACROSS THE CENTRAL PLAINS ON SATURDAY...WITH
PRECIPITATION CHANCES INCREASING/RETURNING TO THE ENTIRE AREA
FRIDAY NIGHT AND SATURDAY...WITH CLEARING IN ITS WAKE LATE IN
THE WEEKEND. SOME MODIFICATION TO GOING TEMPERATURES AND POPS
WITH TREND TO COOLER WEATHER OVER THE WEEKEND.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  55  80  57 /  80  40  10  30
HUTCHINSON      74  53  77  55 /  80  30  10  40
NEWTON          73  54  79  56 /  80  40  10  40
ELDORADO        74  56  81  58 /  80  50  10  40
WINFIELD-KWLD   76  57  82  59 /  80  50  20  30
RUSSELL         70  51  72  50 /  80  40  10  50
GREAT BEND      72  51  74  52 /  80  30  10  40
SALINA          73  54  76  54 /  80  40  10  50
MCPHERSON       73  53  77  55 /  80  40  10  40
COFFEYVILLE     75  59  84  61 /  80  70  20  50
CHANUTE         73  57  82  59 /  80  70  20  50
IOLA            73  57  81  59 /  80  70  20  50
PARSONS-KPPF    74  58  83  60 /  80  70  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Sep 21, 11:45 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1145 AM CDT THU SEP 21 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1145 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
AREA TODAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS...MAINLY THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS
EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THE MAIN SEVERE RISK
WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL
SIZE. A CONDITIONAL RISK FOR A BRIEF TORNADO WILL ALSO BE
POSSIBLE...IF PERDIOS OF SUNSHINE CAN DEVELOP THIS AFTERNOON...WHICH
WILL RESULT IN GREATER INSTABILITY ACROSS THE AREA FOR ADDITIONAL
STORM INITIATION.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE AREA TODAY.
REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE DETAILS.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
SOUTHEAST KANSAS TONIGHT...WITH A FEW STRONG STORMS POSSIBLE UP
UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF SOUTHEAST
KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING
WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FRIDAY NIGHT. A
FEW STRONG STORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON FRIDAY
EVENING OR FRIDAY NIGHT...WITH HAIL UP TO NICKEL SIZE POSSIBLE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SATURDAY
MORNING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS
ACROSS SOUTHEAST KANSAS EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

In the hours before

Special weather statement, Sep 21, 1:52 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT THU SEP 21 2006

KSZ032-211915-
RUSSELL-
152 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

6.9 hours before the tornado, 149 km from the path. September 21, 2006.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84143, lifted condensation level 1224 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 39 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84143 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of September 21, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 212:30 PM CDTF0Vermilion Parish, LA1.020$10,000
September 213:13 PM CDTF0Lincoln, KS17.0300$30,000
September 213:36 PM CDTF0Mitchell, KS6.0100
September 214:03 PM CDTF0Mitchell, KS6.050
September 214:16 PM CDTF0Lincoln, KS0.335
September 214:30 PM CDTF0Ottawa, KS0.130
September 214:55 PM CDTF0Ottawa, KS0.130
September 216:20 PM CDTF0Vermilion Parish, LA1.020$10,000
September 216:48 PM CDTF1Vermilion Parish, LA2.050$100,000
September 216:55 PM CDTF0Saint Martin Parish, LA1.020
September 218:10 PM CDTF1Atoka, OK11.0100$70,000
September 218:14 PM CDTF1Polk, AR2.240
September 218:25 PM CDTF0Pushmataha, OK0.450$10,000
September 218:28 PM CDTF0Pushmataha, OK1.0100$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.